Alert archive / Montana / Special Weather Statements in 2014

Special Weather Statement, NWS Great Falls, MT

July 23, 2014Glacier County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 23, 2014, 7:21 PM MDT for Glacier County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 7:21 PM MDT (01:21 UTC)
Expired
Jul 23, 2014, 8:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 151 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2874 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WWUS85 KTFX 240121
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT WED JUL 23 2014

MTZ009-010-048-240200-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY
MOUNTAIN FRONT MT-
721 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PONDERA...CENTRAL GLACIER
AND EXTREME NORTHWESTERN TETON COUNTIES UNTIL 800 PM MDT...

AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HEART BUTTE...OR 45 MILES
SOUTHWEST OF CUT BANK...MOVING NORTH AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   HEART BUTTE...
   BROWNING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


LAT...LON 4870 11241 4809 11296 4810 11301 4812 11301
      4813 11311 4815 11316 4816 11318 4816 11320
      4817 11324 4883 11306
TIME...MOT...LOC 0121Z 202DEG 45KT 4823 11306

$$

UTTECH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 23, 5:39 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 23, 5:39 PM MDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
539 PM MDT Wed Jul 23 2014

.DISCUSSION...
This Afternoon through Friday Evening...Quiet weather right now
across the region, but conditions still looking favorable for
strong-to-severe storms later this aftn/eve, mainly over the central
and Hiline counties.  Weather balloon launched at 1:30pm from Great
Falls indicated just a small piece of stable air (or "cap")
remaining from the stable airmass brought on by the rainfall this
morning.  The cap should erode over the next hour or so as surface
temperatures climb to near 90 degrees.  Once the cap breaks, high
amounts of instability (CAPE values over 1000 J/kg) should allow for
quick initial storm development, with the updrafts straightened by
good vertical wind shear already in place.  Further support should
come from the strong jet stream (80-100 mph) current oriented
southwest-to-northeast from the central Idaho into the center of
Montana.  Primary threats from these storms continues to be large
hail and damaging winds.  Still think storms will initially fire
over parts of southwest MT (Helena area and south), then track
northeastward into central MT this evening and up to the Hiline
during mid-late evening.  A few strong storms may occur north of US
Highway 2 after midnight, but most of serious convective activity
should dissipate by 10pm or so.

The weather system driving the activity is a large low pressure
system currently just off the WA/OR coast.  Forecast models still in
good agreement that the system's central low pressure area will lift
northeast toward southern British Columbia tonight then track east
just north of the US/Can border on Thursday.  Forecast pressure
gradients remain strong both aloft and with the surface cold front
that should move across the region tomorrow morning, so widespread
gusty winds are still likely over the northern half of the forecast
area.  As such, the high wind warning for areas from Toole County
west to the Northern Rocky Mtn Front remains in effect starting late
tonight.  As the system heads into Saskatchewan on Fri, the
gradients should lessen, along with the winds. High pressure then
steadily builds into the region from the west, bringing dry
conditions and temperatures slightly below normal (mid-upper 70s)
for Friday.
Waranauskas

Friday night through Tuesday...Models are still on the same page in
developing a strong upper ridge over the western U.S. over the
weekend which will continue into early next week. Expect dry
conditions through the weekend. By Monday models forecast some
monsoonal moisture over the area as a weak weather disturbance moves
through the strong upper ridge. Models disagree on details with the
the weather disturbance and associated spotty precipitation. Will go
with isolated showers and thunderstorms over southwest Montana
Monday through Tuesday. Models have spotty precipitation farther
north but due to differences with the timing and placement of the
precipitation will hold for now in mentioning any isolated showers
or thunderstorms over central and northern Montana. Blank

&&

.AVIATION...
UPDATED 2331Z.
The air mass over Central Montana is unstable but convection has
been slow to initiate. Unsettled, southwest flow aloft ahead will
aid the development of thunderstorms later this afternoon and
evening. Best chance for development will be over the Rockies this
afternoon and evening, and over the Hiline later this evening.
Conditions are good for thunderstorms that do develop to become
severe with large hail and strong, erratic gusts. Most convective
activity will diminish after midnight. MVFR conditions are possible
near showers and thunderstorms. Elsewhere, VFR conditions will
prevail through the next 24 hours. Strong west winds will develop
Thursday across the Rockies and adjacent plains. A high wind warning
has been issued for the Northern Rockies and portions of the
adjacent plains.

&&

.FIRE WEATHER...
Fire Weather Watch for fire zone 115 (Chouteau/Fergus counties)
and the southern third of Blaine County remains in effect with no
changes at this time. Gusty winds, sustained at 20 to 30 mph with
gusts around 40 mph, are likely on Thurs with afternoon humidities
dropping down to 20 to 25 percent range. There is also concern
that lightning starts from thunderstorms this evening may hold
over and then spread as the strong winds develop tomorrow.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  75  52  76 /  70  10  10  10
CTB  55  69  50  72 /  80  10  10  10
HLN  59  78  53  80 /  40  10  10   0
BZN  54  81  43  80 /  20  10  10   0
WEY  44  74  33  72 /  10  10   0   0
DLN  53  76  43  77 /  30  10  10   0
HVR  60  80  52  77 /  70  20  10  10
LWT  58  81  49  77 /  40  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Thursday afternoon through Thursday
evening Blaine...Chouteau...Fergus.

HIGH WIND WARNING from Midnight tonight to Midnight MDT Thursday
Night Northern Rocky Mountain Front.

HIGH WIND WARNING from 6 AM Thursday to Midnight MDT Thursday
Night Eastern Glacier...Toole.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jul 23, 7:12 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
712 PM MDT WED JUL 23 2014

MTZ014-052-053-240200-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
712 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 800 PM
MDT...

AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF BOULDER...MOVING NORTHEAST AT
55 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   MONTANA CITY... EAST HELENA AND HELENA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4684 11179 4665 11143 4627 11205 4639 11224
TIME...MOT...LOC 0112Z 225DEG 46KT 4641 11203

UTTECH
Local storm report, Jul 23, 7:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
718 PM MDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             BASIN                   46.27N 112.26W
07/23/2014  M0.88 INCH       JEFFERSON          MT   TRAINED SPOTTER

            BRIEF HEAVY RAIN

&&

EMANUEL
Special weather statement, Jul 23, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT WED JUL 23 2014

MTZ009-010-048-240200-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY
MOUNTAIN FRONT MT-
721 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PONDERA...CENTRAL GLACIER
AND EXTREME NORTHWESTERN TETON COUNTIES UNTIL 800 PM MDT...

AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HEART BUTTE...OR 45 MILES
SOUTHWEST OF CUT BANK...MOVING NORTH AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   HEART BUTTE...
   BROWNING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4870 11241 4809 11296 4810 11301 4812 11301
      4813 11311 4815 11316 4816 11318 4816 11320
      4817 11324 4883 11306
TIME...MOT...LOC 0121Z 202DEG 45KT 4823 11306

UTTECH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:12 PM MDTSpecial Weather StatementTFXBroadwater48 min
Jul 23, 7:59 PM MDTSpecial Weather StatementTFXMeagher61 min
Jul 23, 8:17 PM MDTSpecial Weather StatementTFXBroadwater43 min
Jul 23, 8:54 PM MDTSpecial Weather StatementTFXLewis and Clark51 min
Jul 23, 9:07 PM MDTSpecial Weather StatementTFXCascade38 min
Jul 23, 9:09 PM MDTSpecial Weather StatementTFXJudith Basin51 min
Jul 23, 9:37 PM MDTSpecial Weather StatementTFXTeton38 min
Jul 23, 9:44 PM MDTSpecial Weather StatementTFXChouteau46 min
Jul 23, 10:13 PM MDTSpecial Weather StatementTFXFergus47 min
Jul 23, 10:27 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin48 min
Jul 23, 10:40 PM MDTSevere Thunderstorm WarningTFXBlaine50 min
Jul 23, 10:56 PM MDTSpecial Weather StatementTFXBlaine49 min
Jul 23, 10:58 PM MDTSpecial Weather StatementTFXLiberty47 min
Jul 23, 11:03 PM MDTSpecial Weather StatementTFXFergus42 min
Jul 23, 11:28 PM MDTSevere Thunderstorm WarningTFXBlaine47 min
Jul 23, 11:41 PM MDTSpecial Weather StatementTFXBlaine49 min
Jul 23, 11:44 PM MDTSpecial Weather StatementTFXHill46 min
Jul 23, 11:52 PM MDTSpecial Weather StatementTFXBlaine38 min
Jul 24, 12:14 AM MDTSevere Thunderstorm WarningTFXBlaine46 min
Jul 24, 12:29 AM MDTSpecial Weather StatementTFXBlaine46 min
Jul 24, 3:53 AM MDTRed Flag WarningTFXBlaine, Chouteau, Fergus, Hill, Phillips20 hr
Jul 24, 2:05 PM MDTSpecial Weather StatementTFX40 min
Jul 24, 2:15 PM MDTSpecial Weather StatementTFX45 min
Jul 24, 2:47 PM MDTSpecial Weather StatementTFXBlaine58 min
Jul 24, 2:57 PM MDTSpecial Weather StatementTFXBlaine48 min

Nearby

Special Weather Statements in Montana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.